Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

August 8, 20187 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2018, 1:53 PM EDT for 7 counties in Virginia. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 1:53 PM EDT (17:53 UTC)
Expired
Aug 8, 2018, 3:00 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Carroll County, VA, Grayson County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:16 PM EDTTSTM WND DMG3 W Marion, VALARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC. TIME ESTIMATED FROM RADAR.
Aug 8, 2:16 PM EDTTSTM WND DMG4 Wnw Marion, VALARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC. TIME ESTIMATED FROM RADAR.
Aug 8, 2:35 PM EDTTSTM WND DMG3 Sw Max Meadows, VATWO TREES AND A POWERLINE DOWNED ON EAST LEE HIGHWAY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS51 KRNK 081753
SVRRNK
VAC021-035-077-155-173-185-197-081900-
/O.NEW.KRNK.SV.W.0155.180808T1753Z-180808T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
153 PM EDT WED AUG 8 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Pulaski County in southwestern Virginia...
  Central Smyth County in southwestern Virginia...
  Southeastern Tazewell County in southwestern Virginia...
  Bland County in southwestern Virginia...
  Wythe County in southwestern Virginia...
  Northwestern Carroll County in southwestern Virginia...
  Northeastern Grayson County in southwestern Virginia...

* Until 300 PM EDT

* At 153 PM EDT, a severe thunderstorm was located over Nebo, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pulaski...
  Wytheville...
  Galax...
  Bland...
  and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3722 8135 3718 8086 3717 8088 3715 8085
      3718 8080 3716 8061 3665 8086 3666 8090
      3670 8088 3670 8092 3668 8092 3667 8095
      3684 8171
TIME...MOT...LOC 1753Z 289DEG 31KT 3696 8141 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
3 follow-up statements
106 
WWUS51 KRNK 081811
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT WED AUG 8 2018

VAC185-081820-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-180808T1900Z/
Tazewell VA-
211 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN TAZEWELL COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3703 8136 3707 8133 3709 8127 3712 8126
      3713 8128 3721 8121 3718 8086 3717 8088
      3715 8085 3718 8080 3716 8061 3665 8086
      3666 8090 3670 8088 3670 8092 3668 8092
      3667 8095 3684 8167
TIME...MOT...LOC 1810Z 296DEG 25KT 3713 8110 3694 8125 3681 8146 

$$

VAC021-035-077-155-173-197-081900-
/O.CON.KRNK.SV.W.0155.000000T0000Z-180808T1900Z/
Pulaski VA-Smyth VA-Bland VA-Wythe VA-Carroll VA-Grayson VA-
211 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT 
FOR CENTRAL PULASKI...NORTHEASTERN 
SMYTH...BLAND...WYTHE...NORTHWESTERN CARROLL AND NORTHEASTERN 
GRAYSON COUNTIES...

At 210 PM EDT, severe thunderstorms were located along a line
extending from near Bland to near Rural Retreat to near Mount Rogers
National Recreation Area, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pulaski...
Wytheville...
Galax...
Bland...
and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3703 8136 3707 8133 3709 8127 3712 8126
      3713 8128 3721 8121 3718 8086 3717 8088
      3715 8085 3718 8080 3716 8061 3665 8086
      3666 8090 3670 8088 3670 8092 3668 8092
      3667 8095 3684 8167
TIME...MOT...LOC 1810Z 296DEG 25KT 3713 8110 3694 8125 3681 8146 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
056 
WWUS51 KRNK 081838
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT WED AUG 8 2018

VAC021-081847-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-180808T1900Z/
Bland VA-
238 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
BLAND COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8128 3700 8110 3704 8106 3707 8091
      3711 8093 3718 8080 3716 8061 3665 8086
      3666 8090 3670 8088 3670 8092 3668 8092
      3667 8095 3682 8155
TIME...MOT...LOC 1837Z 289DEG 31KT 3706 8084 3687 8099 3674 8120 

$$

VAC035-077-155-173-197-081900-
/O.CON.KRNK.SV.W.0155.000000T0000Z-180808T1900Z/
Pulaski VA-Smyth VA-Wythe VA-Carroll VA-Grayson VA-
238 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
CENTRAL PULASKI...EAST CENTRAL SMYTH...WYTHE...NORTHWESTERN CARROLL
AND NORTHEASTERN GRAYSON COUNTIES...

At 237 PM EDT, severe thunderstorms were located along a line 
extending from near Pulaski to Wytheville to Sugar Grove moving east 
at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pulaski...
Wytheville...
Galax...
Marion...
and Dublin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8128 3700 8110 3704 8106 3707 8091
      3711 8093 3718 8080 3716 8061 3665 8086
      3666 8090 3670 8088 3670 8092 3668 8092
      3667 8095 3682 8155
TIME...MOT...LOC 1837Z 289DEG 31KT 3706 8084 3687 8099 3674 8120 

HAIL...<.75IN
WIND...60MPH
 
$$

PH
082 
WWUS51 KRNK 081855
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT WED AUG 8 2018

VAC035-077-155-173-197-081904-
/O.EXP.KRNK.SV.W.0155.000000T0000Z-180808T1900Z/
Pulaski VA-Smyth VA-Wythe VA-Carroll VA-Grayson VA-
255 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PULASKI...EAST CENTRAL SMYTH...WYTHE...NORTHWESTERN CARROLL
AND NORTHEASTERN GRAYSON COUNTIES WILL EXPIRE AT 300 PM EDT...
            
The storms which prompted the warning will weaken below severe 
limits, and no longer pose an immediate threat to life or property 
by 3 pm. Therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with these thunderstorms.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8128 3700 8110 3704 8106 3707 8091
      3711 8093 3718 8080 3716 8061 3665 8086
      3666 8090 3670 8088 3670 8092 3668 8092
      3667 8095 3682 8155
TIME...MOT...LOC 1854Z 246DEG 44KT 3713 8063 3695 8080 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:03 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 8, 1:03 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
103 PM EDT Wed Aug 8 2018

.SYNOPSIS...
High pressure across the region will give way to an approaching
weak cold front from the northwest later today and tonight. Showers
and thunderstorms will precede the boundary this afternoon and
evening before somewhat drier air works in on Thursday. A weak
secondary cold front should spill into the region by the end of
the week before stalling out into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 102 PM EDT Wednesday...Main change with this update was
to include enhanced wording for gusty winds and heavy rainfall
in thunderstorms this afternoon into this evening.

While isolated storms have indeed begun to develop within the
Blue Ridge and Alleghany Highlands areas, an increased/greater
coverage of thunderstorms is becoming more apparent in far
western WV into eastern KY/Cumberland Plateau in TN along a
convergence axis. Further west just east of Nashville, a
convectively-induced vort max continues to swirl to the
northeast and is resulting in a line of strong convection into
north-central TN. These two mesoscale sources of lift are
expected to encounter an even more favorable air mass across the
central Appalachians and Piedmont, where current surface-based
CAPEs are on the order of 3000-3500 J/kg per SPC mesoanalysis.
Storms should thus increase in number and potency around 2-5 pm
in our far western counties (southeast WV, Mountain Empire into
the mountains of northwest NC), then progress eastward into the
I-81 area/Blue Ridge corridor around 4-6 pm...and into the
foothills, Southside, NC Piedmont and central VA between 5 and 9
PM. Given that downdraft CAPEs are around 700-900 J/kg and
increasing, a few storms may be capable of wet downbursts
capable of isolated wind damage this afternoon/evening. With
rather elevated PWAT values, heavy rainfall is possible as well
but storms should be moving along to the east or northeast. All
that said, organized severe isn't likely given shear profiles
are only progged to be around 20 to 25 kts. Threat for stronger
storms currently looks greatest across the central and southern
half of the forecast area, roughly along/south of Route 460.
Overarching message is that there's increased confidence that a
few pulse storms may become strong to severe with gusty winds
this afternoon/evening, though not particularly organized. SPC
has maintained a Marginal Risk for severe with their 1630Z
update.

Only other change at this point was to increase dewpoints
especially west.

Previous discussion from 300 AM follows...

Upper trough across the Midwest will continue to slide east today
pushing an initial pre-frontal trough into the area from the west ahead
of trailing weak cold front that looks to arrive overnight. Still
uncertainty with the degree of convection ahead of these features given
only weak lift and best shear to the north despite a rather unstable
environment espcly east later today. Models do show more of a backing
scenario taking place aloft as seen ahead of pieces of shortwave energy
along the leading edge of the upper system. This suggests less
potential for a jump to the eastern lee trough with perhaps a
multicellular band or two crossing the mountains this afternoon before
a few clusters develop out east but likely late. Also appears best
convergence may develop/linger across the western mountains given
westerly flow so kept likely pops there, followed by a band of higher
pops headed off the Blue Ridge mid/late afternoon per latest HREF
model. Since this solution likely overdone given more support to the
north/west, maintained chance pops out across the piedmont at this
point. Forecast severe parameters also favor the north/northwest
sections for possible damaging winds as the best speed shear remains
from LYH north at this point. However if trends remain slower will have
to watch for perhaps better overlap of instability/shear and a more
pronounced broken band heading out of the mountains as the latest
NamNest suggests. Otherwise hot and humid ahead of front with highs
likely 90-94 east of the Blue Ridge, and 80s west pending how fast
clouds/convection get going.

Should see a split in showers this evening with whats left of the
afternoon coverage heading east by midnight, and some redevelopment
with the westerly upslope flow western mountains overnight as the 850
mb jet ramps up to 25-30 kts. However guidance varies on coverage over
the west given only weak residual instability and drying aloft, but
perhaps enough residual low level moisture to keep low clouds and
showers going. Thus kept a period of low likelys far west and high
chances east before removing clouds/pops east as downslope drying wins
out with the front nearby. Appears will see enough cooling aloft to
support lows in the low/mid 60s mountains with a few 50s deeper
valleys, while eastern sections only fall into the upper 60s to around
70 despite some clearing.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

The upper level pattern will be sluggish into the weekend, with a
western ridge and an eastern trof that will amplify and eventually
start to cut off over the Great Lakes later this weekend.

By Thursday the Appalachians and central mid Atlantic region will be in
westerly flow behind the cold front. This will bring a good amount of
upslope clouds and some showers to locations west of the Blue Ridge
through Thursday morning before the clouds dissipate by the afternoon.
While there will not be a great deal of surface based instability
around, some cooling aloft and orographic affects will help generate
some showers/thunder Thursday afternoon, especially west and south. The
situation looks somewhat similar for Friday, though the chances for
SHowers/storms will be biased to west of the Blue Ridge as some extra
short wave energy works in from the north and west. By Saturday the
upper trof will start amplifying and pushing south. This will start to
drive a surface wave up through the southeastern US and bring a more
widespread chance for showers/storms to the area for Saturday.
Convective dynamics are not impressive through the first part of the
weekend so the threat for any severe weather will be quite low.

Temperatures look to be right around seasonal norms through the period
with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to
the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.

This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.

Confidence was average for temperatures and below average for
timing of precipitation.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...

Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.

Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.

Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.

Overall confidence in the TAF is moderate.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 4:23 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 AM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
423 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing primarily
damaging winds will be possible this afternoon and evening. Locally
heavy rainfall may also accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 12:57 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT WED AUG 8 2018

VAZ007-009-010-081800-
Tazewell-Bland-Smyth-
1257 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN SMYTH...TAZEWELL AND SOUTHWESTERN BLAND COUNTIES...

Until 200 PM EDT.

At 1257 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glen Burke to near Lebanon. Movement
was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Ceres...
and Burkes Garden.

LAT...LON 3715 8190 3716 8187 3717 8186 3720 8176
      3724 8174 3724 8172 3720 8168 3721 8156
      3723 8153 3721 8127 3700 8131 3696 8138
      3690 8133 3688 8133 3693 8183 3695 8182
      3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 1657Z 277DEG 33KT 3718 8193 3687 8206

JR
Special weather statement, Aug 8, 1:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT WED AUG 8 2018

VAZ007-WVZ042-043-081800-
Tazewell-Mercer-Summers-
111 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL...SOUTHWESTERN SUMMERS AND MERCER COUNTIES...

Until 200 PM EDT.

At 111 PM EDT, a strong thunderstorm was located near Coaldale,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.

This includes The following Location Mercer County Airport.

LAT...LON 3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3742 8131
      3742 8128 3746 8131 3747 8128 3750 8126
      3751 8122 3753 8121 3753 8085 3726 8116
      3723 8124 3721 8129 3722 8153
TIME...MOT...LOC 1711Z 276DEG 28KT 3737 8141

JR
Special weather statement, Aug 8, 1:33 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT WED AUG 8 2018

NCZ003-004-020-081830-
Stokes-Yadkin-Surry-
133 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY...SOUTHERN STOKES AND NORTHERN YADKIN COUNTIES...

Until 230 PM EDT.

At 133 PM EDT, a strong thunderstorm was located over Ararat, moving
east at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Jonesville...
and Dobson.

LAT...LON 3620 8087 3625 8087 3651 8064 3639 8003
      3626 8004 3626 8045 3624 8045 3622 8043
      3621 8045 3618 8044
TIME...MOT...LOC 1733Z 276DEG 49KT 3638 8055

JR
Special weather statement, Aug 8, 1:35 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT WED AUG 8 2018

VAZ013-014-017-022-081815-
Pulaski-Floyd-Montgomery-Roanoke-
135 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE...NORTHEASTERN PULASKI...NORTHEASTERN FLOYD AND
MONTGOMERY COUNTIES AND THE NORTHERN CITY OF RADFORD...

Until 215 PM EDT.

At 135 PM EDT, a strong thunderstorm was located near Christiansburg,
moving east at 30 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Copper Hill...
and Shawsville.

This includes The following Location Virginia Tech.

LAT...LON 3723 8066 3726 8054 3724 8001 3717 8004
      3716 8008 3716 8009 3713 8012 3708 8011
      3706 8012 3703 8010 3701 8012 3716 8070
TIME...MOT...LOC 1735Z 282DEG 25KT 3718 8037

JR
Local storm report, Aug 8, 1:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     MT AIRY                 36.93N 79.20W
08/08/2018                   PITTSYLVANIA       VA   911 CALL CENTER

            20 TREES AND POWER LINES DOWN

&&

AMS
Special weather statement, Aug 8, 1:41 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT WED AUG 8 2018

VAZ034-045-081830-
Campbell-Bedford-
141 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
CAMPBELL...AND CENTRAL BEDFORD COUNTIES AND THE SOUTHWESTERN CITY OF
LYNCHBURG...

Until 230 PM EDT.

At 141 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Rustburg...
and Evington.

This includes The following Locations The National D-Day Memorial and
Lynchburg Airport.

LAT...LON 3705 7900 3708 7912 3709 7913 3709 7914
      3710 7920 3712 7921 3711 7922 3711 7924
      3713 7925 3712 7927 3725 7979 3740 7972
      3732 7895 3729 7895
TIME...MOT...LOC 1741Z 273DEG 13KT 3729 7945

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:52 PM EDTSpecial Weather StatementRNKTazewell53 min
Aug 8, 12:57 PM EDTSpecial Weather StatementRNKTazewell63 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick56 min
Aug 8, 1:35 PM EDTSpecial Weather StatementRNKMontgomery40 min
Aug 8, 1:41 PM EDTSpecial Weather StatementRNKBedford, Campbell49 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKGiles65 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKHenry64 min
Aug 8, 2:14 PM EDTSpecial Weather StatementRNKGrayson46 min
Aug 8, 2:19 PM EDTSpecial Weather StatementRNKFranklin56 min
Aug 8, 2:31 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg59 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville62 min
Aug 8, 2:54 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford66 min
Aug 8, 3:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski40 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKGrayson65 min
Aug 8, 3:16 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania59 min
Aug 8, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin51 min
Aug 8, 3:40 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville49 min
Aug 8, 4:04 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Aug 8, 4:09 PM EDTSpecial Weather StatementRNKCampbell66 min
Aug 8, 4:35 PM EDTSpecial Weather StatementRNKPittsylvania55 min
Aug 8, 4:40 PM EDTSpecial Weather StatementRNKCharlotte50 min
Aug 8, 5:03 PM EDTSpecial Weather StatementRNKCampbell27 min
Aug 8, 5:28 PM EDTSpecial Weather StatementRNKCharlotte32 min
Aug 8, 6:49 PM EDTSpecial Weather StatementRNKBuckingham56 min
Aug 8, 7:22 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.